As all will tell you, and you have probably heard, each experience with prednisone can be different, and not all react the same way. Dosage and length of time are the biggest foactors in how prednisone affects a person. That being said:
I have been dx with UC for 3 years, and this February was the first time I was put on prednisone. Since then I have been up and down with dosage, but never able to stay off. Currently I am on 40 mg down from a high of 50 starting in July of this year. The 50mg was the only thing that got me out of my flare. Without it I was miserable; I will admit that. However, the side effects this time have been miserable. I have had problems with blurry vision, eye inflamation, cramps in the hands and legs, high blood pressure, moon face, shakes, moodiness, problems sleeping, and some hair loss. I have not had bad problems with weight gain this time because I was aware of how bad the hunger could be, and have attempted to make sure that I am not overeating. That has not always been easy, but it seems to be working. I am now on Imuran and Remicade with the hope that I can go off the prednisone, and more quickly than without the Remicade and Imuran. Why would one ask would I have gone on prednisone if the side effects for me were so awful. When the UC flare is bad, all I want to do is get relief, and prednisone does work. I will admit, as much as I hate the drug, when I was going to the bathroom up to 30 times per day (yes, 30) I begged to have my prednisone increased. Now, of course, I say that I will never take it again, but that could change. In short, it is a nasty drug for some people, but it is a drug that works, and properly medically managed, can be a godsend. There are definite precautions, and not meant for long term use, but it does have its place in the treatment of UC. The good news is that most of the side effects do go away when you stop using the drug. Not right away, but eventually. The other potential longer term issues (bone problems, cataracs, etc) need to be watched if you are on the drug longer than 3 months.